Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Las Vegas, NV

August 23, 2009San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2009, 1:27 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2009, 1:27 PM PDT (20:27 UTC)
Expired
Aug 23, 2009, 3:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 173 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 232027
FFWVEF
CAC071-232230-
/O.NEW.KVEF.FF.W.0025.090823T2027Z-090823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 330 PM PDT

* AT 120 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM THUNDERSTORMS OVER NEAR MILE MARKER 64 ON STATE      
  ROUTE 62. RADAR ESTIMATES OVER ONE AND A HALF INCHES OF RAIN HAS   
  FALLEN IN THE WARNED AREA.

LAT...LON 3460 11574 3456 11523 3408 11533 3412 11553
      3407 11556 3409 11560 3405 11561 3404 11582

$$

JACQUES
2 follow-up statements
747 
WGUS75 KVEF 232133
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT SUN AUG 23 2009

CAC071-232230-
/O.CON.KVEF.FF.W.0025.000000T0000Z-090823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
233 PM PDT SUN AUG 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

..LOCAL LAW ENFORCEMENT OFFICIALS FLASH FLOODING OVER CALIFORNIA 
HIGHWAY 62 BETWEEN MILE MARKERS 64 AND 67 WITH DEBRIS OVER THE ROAD. 
THUNDERSTORMS WILL CONTINUE NORTH OF THE HIGHWAY THAT CAN PRODUCE 
CONTINUED RUN OFF OVER THE AREA ROADS.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3460 11574 3456 11523 3408 11533 3412 11553
      3407 11556 3409 11560 3405 11561 3404 11582

$$

JACQUES
057 
WGUS75 KVEF 232226
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SUN AUG 23 2009

CAC071-232232-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-090823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
326 PM PDT SUN AUG 23 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
SUNDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.

THUNDERSTORMS HAVE DECREASED AND MOVED TO THE NORTHEAST ACROSS SOUTH 
CENTRAL SAN BERNARDINO COUNTY. ALTHOUGH LOCAL WASHES WILL LIKELY 
CONTAIN FLOWING WATER THROUGH THE REMAINDER OF THE AFTERNOON... 
ADDITIONAL HEAVY RAINFALL ALONG HIGHWAY 62 EAST OF TWENTYNINE PALMS 
IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE AS OF 330 PM PDT.

LAT...LON 3460 11574 3456 11523 3408 11533 3412 11553
      3407 11556 3409 11560 3405 11561 3404 11582

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:50 AM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 23, 9:50 AM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SUN AUG 23 2009

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE INLAND TODAY
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL LINGER
INTO MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH
MONDAY...THEN A DRYING AND WARMING TREND IS EXPECTED FOR TUESDAY
THROUGH THE END OF THE WEEK.
&&

.UPDATE...GEARING UP FOR POTENTIAL SEVERE WEATHER TODAY. CURRENT
FORECAST HAS THAT COVERED AND NO UPDATE PLANNED.
&&

.AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING
PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL
MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON
AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST IN THE LATE
MORNING AND THEN SOUTH TO SOUTHWEST THIS AFTERNOON AROUND 10 TO
15KTS EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS
NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY
BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE
VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE
UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW
BOUNDARIES.
&&

.PREV DISCUSSION...
308 AM PDT SUN AUG 23 2009

.SHORT TERM...SKIES HAD CLEARED OUT ACROSS THE SOUTHERN ZONES EARLY
THIS MORNING WHILE CLOUDS AND LIGHT SHOWERS ASSOCIATED WITH AN
EXITING SHORTWAVE WERE MOVING ACROSS THE NORTH. THE TROUGH THAT HAS
BEEN OFFSHORE WILL MOVE INLAND TODAY AND WILL COMBINE WITH LEFT OVER
MOISTURE AND MORNING SUNSHINE TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATE
THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SAN BERNARDINO...CLARK AND MOHAVE COUNTIES WITH LIFTED INDEX VALUES
AROUND -6 AND POSITIVE BUOYANT ENERGY 1500 TO 2000 JOULES. IN
ADDITION A JET MAX WILL BE MOVING INTO THE AREA PROVIDING LIFT AND
SHEAR. THE TROUGH WILL BE SLOW TO MOVE EAST AND WILL STILL BE IN THE
AREA MONDAY WITH A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA
EXCEPT WESTERN SAN BERNARDINO COUNTY. A DRIER AND MORE STABLE AIR
MASS WILL START TO MOVE IN TUESDAY BEHIND THE TROUGH WITH ISOLATED
THUNDERSTORMS CONFINED TO EASTERN LINCOLN AND NORTHEAST MOHAVE
COUNTY. TEMPERATURES WILL REMAIN 5 OR 6 DEGREES BELOW NORMAL TODAY
AND WILL WARM SLIGHTLY MONDAY AND TUESDAY.

.LONG TERM...STRONG HIGH PRESSURE BUILDS BACK OVER THE DESERT
SOUTHWEST AND SOUTHERN GREAT BASIN DURING THE EXTENDED PERIOD. THERE
IS VERY LITTLE QUESTION THAT TEMPERATURES WILL WARM BACK TO ABOVE
NORMAL UNDER THIS SCENARIO. HOWEVER...THE BIG QUESTION REMAINS TO BE
JUST HOW EFFECTIVELY DOES MOISTURE GET SCOURED OUT PRIOR TO THE HIGH
RE-CENTERING OVERHEAD. THIS COULD EASILY BE A CASE WHERE MOISTURE
BECOMES TRAPPED UNDER THE HIGH AND IS RE-CYCLED DAILY FOR DAYTIME
THUNDERSTORMS. FOR NOW...MAINTAINED A DRY FORECAST BUT THE
POSSIBILITY SHOULD BE CONSIDERED IN FUTURE PACKAGES.

.AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING
PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL
MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON
AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST TO SOUTH
AROUND 10KTS TODAY EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS
NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY
BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE
VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE
UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW
BOUNDARIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 5:42 AM PDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SUN AUG 23 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-240500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL
COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND
MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE
WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER
AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH
PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:12 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 22, 5:14 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min
Aug 22, 6:00 PM PDTSevere Thunderstorm WarningVEFSan Bernardino30 min
Aug 23, 1:16 PM PDTFlash Flood WarningVEFSan Bernardino119 min
Aug 23, 3:54 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 23, 4:13 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Aug 23, 4:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino37 min
Aug 23, 4:53 PM PDTSevere Thunderstorm WarningVEFSan Bernardino37 min
Aug 23, 4:57 PM PDTSevere Thunderstorm WarningVEFSan Bernardino34 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.